Adverse Effects from Inappropriate Medication Administration via a Jejunostomy Feeding Tube

Roland Dickerson, Angelina C. Tidwell, Rex O. Brown

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Numerous complications can arise when administering medications to patients receiving continuous enteral feeding. We report a case of a patient who could not be fed by mouth and was receiving continuous jejunal enteral feeding who had an adverse event associated with inappropriate administration of a medication via his jejunostomy tube. He had taken an extended-release niacin product before hospitalization for type IIb hyperlipidemia. The patient was inappropriately given a single dose of 750 mg of niacin as the short-acting tablets that were crushed and administered via the jejunostomy tube. He experienced severe cutaneous flushing, a feeling of warmth, itching, nausea, and emesis. He was noted to have "prickly heat" to the forehead, according to the nursing notes. A discussion of problems and guidelines for medication administration in adult patients receiving continuous tube feeding is provided.

Original languageEnglish (US)
Pages (from-to)402-405
Number of pages4
JournalNutrition in Clinical Practice
Volume18
Issue number5
DOIs
StatePublished - Jan 1 2003

Fingerprint

Jejunostomy
Enteral Nutrition
Niacin
Miliaria
Forehead
Pruritus
Hyperlipidemias
Nausea
Tablets
Vomiting
Mouth
Emotions
Hospitalization
Nursing
Guidelines
Skin

All Science Journal Classification (ASJC) codes

  • Medicine (miscellaneous)
  • Nutrition and Dietetics

Cite this

Adverse Effects from Inappropriate Medication Administration via a Jejunostomy Feeding Tube. / Dickerson, Roland; Tidwell, Angelina C.; Brown, Rex O.

In: Nutrition in Clinical Practice, Vol. 18, No. 5, 01.01.2003, p. 402-405.

Research output: Contribution to journalArticle

@article{1998dd9a143e48f4880c27553c06a462,
title = "Adverse Effects from Inappropriate Medication Administration via a Jejunostomy Feeding Tube",
abstract = "Numerous complications can arise when administering medications to patients receiving continuous enteral feeding. We report a case of a patient who could not be fed by mouth and was receiving continuous jejunal enteral feeding who had an adverse event associated with inappropriate administration of a medication via his jejunostomy tube. He had taken an extended-release niacin product before hospitalization for type IIb hyperlipidemia. The patient was inappropriately given a single dose of 750 mg of niacin as the short-acting tablets that were crushed and administered via the jejunostomy tube. He experienced severe cutaneous flushing, a feeling of warmth, itching, nausea, and emesis. He was noted to have {"}prickly heat{"} to the forehead, according to the nursing notes. A discussion of problems and guidelines for medication administration in adult patients receiving continuous tube feeding is provided.",
author = "Roland Dickerson and Tidwell, {Angelina C.} and Brown, {Rex O.}",
year = "2003",
month = "1",
day = "1",
doi = "10.1177/0115426503018005402",
language = "English (US)",
volume = "18",
pages = "402--405",
journal = "Nutrition in Clinical Practice",
issn = "0884-5336",
publisher = "SAGE Publications Ltd",
number = "5",

}

TY - JOUR

T1 - Adverse Effects from Inappropriate Medication Administration via a Jejunostomy Feeding Tube

AU - Dickerson, Roland

AU - Tidwell, Angelina C.

AU - Brown, Rex O.

PY - 2003/1/1

Y1 - 2003/1/1

N2 - Numerous complications can arise when administering medications to patients receiving continuous enteral feeding. We report a case of a patient who could not be fed by mouth and was receiving continuous jejunal enteral feeding who had an adverse event associated with inappropriate administration of a medication via his jejunostomy tube. He had taken an extended-release niacin product before hospitalization for type IIb hyperlipidemia. The patient was inappropriately given a single dose of 750 mg of niacin as the short-acting tablets that were crushed and administered via the jejunostomy tube. He experienced severe cutaneous flushing, a feeling of warmth, itching, nausea, and emesis. He was noted to have "prickly heat" to the forehead, according to the nursing notes. A discussion of problems and guidelines for medication administration in adult patients receiving continuous tube feeding is provided.

AB - Numerous complications can arise when administering medications to patients receiving continuous enteral feeding. We report a case of a patient who could not be fed by mouth and was receiving continuous jejunal enteral feeding who had an adverse event associated with inappropriate administration of a medication via his jejunostomy tube. He had taken an extended-release niacin product before hospitalization for type IIb hyperlipidemia. The patient was inappropriately given a single dose of 750 mg of niacin as the short-acting tablets that were crushed and administered via the jejunostomy tube. He experienced severe cutaneous flushing, a feeling of warmth, itching, nausea, and emesis. He was noted to have "prickly heat" to the forehead, according to the nursing notes. A discussion of problems and guidelines for medication administration in adult patients receiving continuous tube feeding is provided.

UR - http://www.scopus.com/inward/record.url?scp=0345601151&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0345601151&partnerID=8YFLogxK

U2 - 10.1177/0115426503018005402

DO - 10.1177/0115426503018005402

M3 - Article

VL - 18

SP - 402

EP - 405

JO - Nutrition in Clinical Practice

JF - Nutrition in Clinical Practice

SN - 0884-5336

IS - 5

ER -